If you have seen advertisements promoting the health benefits of copper bracelets for arthritic patients, there are some safety concerns you should know. In a study published in "The Mayo Clinic Proceedings" in 2002, Robert L. Bratton, M.D. and colleagues found copper bracelets were effective in reducing arthritis pain and inflammation. However, increased levels of copper in the body may have other detrimental effects on human health. Readers are urged to make an informed decision before purchasing one.
If large quantities of copper are ingested, toxicity may result. It is unlikely that copper toxicity will result from the use of copper bracelets alone; however, the risk of toxicity is increased when bracelets are combined with copper mineral supplements and exposure to fungicides and pesticides. According to the MedlinePlus website, symptoms of copper toxicity include nausea, vomiting, digestive discomfort, metallic taste, yellow skin and eyes, depression, anorexia and muscle weakness. If you experience any of these symptoms, seek immediate medical attention.
When wearing a copper bracelet, it is common to experience mild to moderate skin irritation as well as skin discolouration. According to an article published in "The British Medical Journal" in 1998, copper salts are natural irritants to human skin. Itchiness, redness and discomfort may result from short-term use, and in some rare cases, people may experience sensitivity or allergy to either copper or other ionic metals found within the bracelet. If your skin becomes inflamed and itchy, remove the bracelet immediately and discontinue its use.
Copper bracelets may leave blue or green stains on the skin when worn for long periods of time. As copper becomes soluble in the sweat and absorbs into the blood stream through the skin, the discolouration is evidence that this process is working. While undesirable for aesthetic reasons, this skin staining is not harmful in itself.
When purchasing a copper bracelet, make sure the product you are choosing is guaranteed to be 100 per cent copper with no impurities. Some bracelets may contain traces of dangerous or toxic heavy metals, such as lead. According to eMedicine, symptoms of lead toxicity include headaches, low appetite, irritability, digestive problems, lethargy, insomnia, hypertension and iron deficiency anaemia.
Increased levels of copper in the blood may cause imbalances with other minerals since copper actively competes against some nutrients for a place within the body. The most important mineral in relation to copper is zinc, an important nutrient required for healthy skin, immune function and the nervous system. Increased levels of copper may cause a decrease in levels of zinc in the blood, triggering hyperactivity, skin problems and depression in some people. When wearing copper bracelets for long periods of time, increase your zinc levels by eating pumpkin seeds and oysters or by taking zinc supplements daily.
- Mayo Clinic; Effect of "Ionized" Wrist Bracelets on Musculoskeletal Pain: A Randomized, Double-Blind, Placebo-Controlled Trial; Robert L. Bratton, MD, et al.; 2002
- MedlinePlus: Copper Poisoning
- "British Medical Journal"; Copper Is Unlikely to Cause Contact Allergy"; Andrew Morris and John English; 1998
- EMedicine: Lead Toxicity in Emergency Medicine
- Drkaslow.com: Copper/Zinc Imbalance